Alert archive / Michigan / Heat Advisories in 2021
Heat Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this heat advisory at Aug 27, 2021, 3:22 PM EDT for 23 counties in Michigan. It took effect at Aug 28, 2021, 2:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2021, 3:22 PM EDT (19:22 UTC)
- In effect from
- Aug 28, 2021, 2:00 PM EDT
- Expired
- Aug 28, 2021, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
839 WWUS73 KGRR 271922 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 322 PM EDT Fri Aug 27 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280330- /O.NEW.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 322 PM EDT Fri Aug 27 2021 ...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY... * WHAT...Heat index values around 100 expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 PM to 8 PM EDT Saturday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr
5 follow-up statements
225 WWUS73 KGRR 280122 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 922 PM EDT Fri Aug 27 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280930- /O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 922 PM EDT Fri Aug 27 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY... * WHAT...Heat index values around 100 expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 PM to 8 PM EDT Saturday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr
556 WWUS73 KGRR 280840 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 440 AM EDT Sat Aug 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290000- /O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 440 AM EDT Sat Aug 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... * WHAT...Heat index values in the upper 90s to low 100s expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 PM to 8 PM EDT today. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. Strenuous outdoor activities are not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr
732 WWUS73 KGRR 281453 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1053 AM EDT Sat Aug 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-282300- /O.CON.KGRR.HT.Y.0002.210828T1800Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1053 AM EDT Sat Aug 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... * WHAT...Heat index values in the upper 90s to low 100s expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 PM to 8 PM EDT today. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. Strenuous outdoor activities are not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr
131 WWUS73 KGRR 281907 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 307 PM EDT Sat Aug 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290000- /O.CON.KGRR.HT.Y.0002.000000T0000Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 307 PM EDT Sat Aug 28 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Heat index values in the upper 90s to low 100s expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 PM to 8 PM EDT today. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. Strenuous outdoor activities are not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr
928 WWUS73 KGRR 290004 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 804 PM EDT Sat Aug 28 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290115- /O.EXP.KGRR.HT.Y.0002.000000T0000Z-210829T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 804 PM EDT Sat Aug 28 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... Heat index values rose to between 100 and 110 at most of our observation sites this afternoon. However now temperatures have cooled so we will allow it to expire. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this heat advisory went out at Aug 27, 3:16 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 27, 3:16 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Fri Aug 27 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 316 PM EDT Fri Aug 27 2021
- Chance of storms north tonight
- Hot Saturday
- Better chance of storms Sunday, possibly strong
- Cooler and much less humid air by mid week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 316 PM EDT Fri Aug 27 2021
-- Chance of storms north tonight --
A warm front lifted through the cwa today and is now just north of
the cwa. Ongoing convection has been mostly over Wisconsin, but one
small bowing segment crossed over the lake and is currently
weakening. Mesoanalysis shows 35-40kts of shear and 1500+ j/kg
mlcape. We'll continue to monitor the progress of this storm. CAMs
don't show much pcpn the remainder of this afternoon through the
evening. After that, another are of storms may try to make a run at
the northern cwa after midnight. The HRRR/NAMNest/HREF show a line
of storms moving across northern Lake MI and then diminishing as
they get to the east side of the lake. The LLJ will remain over
Wisconsin tonight so once the storms move out of that favorable
environment, they should diminish. Overnight timing of the pcpn also
should lead to less instability so we don't anticipate anything
severe overnight.
-- Hot Saturday --
We'll remain in the soupy airmass Saturday. A decent amount of
sunshine coupled with dewpoints in the lower 70s should push
apparent temperatures to around 100. Because of that we issued a
Heat Advisory from 18z-00z. The stagnant airmass has also prompted
the Michigan Department of Environment, Great Lakes, and Energy to
issue an Air Quality Alert for Saturday.
-- Better chance of storms Sunday, possibly strong --
A cold front is expected to move across Lower Michigan Sunday
afternoon. Ahead of it, models indicate we'll have sbcape around 2k
j/kg along with abundant low level moisture. It's worth noting
though, that the short wave driving the front moves from Wisconsin
northeast across Lake Superior, so dynamical support may wane a bit.
However, the lift from the front should be enough to fire some
storms. I'd expect the strongest storms to be over the northern half
of the cwa. A Slight Risk of severe storms was noted by SPC north of
I-94 Sunday.
-- Cooler and much less humid air by mid week --
Behind the cold front, a little bit of an upper trough develops over
the Great Lakes early next week. This trough may be enhanced by the
passage of the remnants of Ida as it moves across the Ohio/Tennessee
Valleys. This will help to pull in some cooler and much less humid
air. Highs in the 70s and dewpoints in the 50s are expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 153 PM EDT Fri Aug 27 2021
A line of storms will be moving onshore around KLDM this
afternoon. Those storms will be north of any TAF terminals.
Otherwise, low clouds will persist this afternoon with periods of
MVFR possible. MVFR vsbys are possible around daybreak Saturday
morning with VFR elsewhere.
&&
.MARINE...
Issued at 316 PM EDT Fri Aug 27 2021
A warm front is slowly moving north across the northern nearshore
zones. Winds are generally light from the south behind it. Other
than the potential for a few storms late tonight north of Whitehall,
no marine issues are expected until Sunday. At that point, southerly
flow will increase ahead of a cold front and waves may bump up to
small craft criteria north of Whitehall by Sunday morning. A Small
Craft Advisory may be needed then.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 2 PM to 8 PM EDT Saturday for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...None.
&&
SYNOPSIS...04
DISCUSSION...04
AVIATION...Ceru
MARINE...04Hazardous weather outlook, Aug 27, 4:14 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 414 AM EDT Fri Aug 27 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 414 AM EDT Fri Aug 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected both today and tonight. Severe weather is unlikely. The strongest of storms will be capable of torrential rain and localized flooding, lightning, small hail and wind gusts to around 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non severe thunderstorms are expected on Saturday and Saturday night. A better chance for storms is forecast for Sunday afternoon and evening. Some of these storms may reach severe levels. Heat index values will approach 100 on Saturday as the heat and humidity continue. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-280815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 414 AM EDT Fri Aug 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible today and tonight with the more widespread storm chance occurring tonight. Severe weather is unlikely. Choppy conditions may develop on Lake Michigan this afternoon persisting into tonight. Conditions may become marginally unsafe for swimmer and boaters with smaller craft. The highest waves may reach the 2 to 4 foot range. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible from Saturday into Sunday. Sunday will have the better chance for storms some of which may reach severe levels. A period of higher wind and waves may continue from Saturday into Sunday. 2 to 4 foot waves may develop north of Holland during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:29 PM EDT | Special Weather Statement | GRR | Lake | 61 min |
| Aug 27, 7:36 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 39 min |
| Aug 27, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 41 min |
Nearby
Heat Advisories in Michigan, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.